ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (27)
Emergency: requires immediate attention
Drug-induced hypersensitivity syndrome in Adult
Print Captions OFF
Other Resources UpToDate PubMed
Emergency: requires immediate attention

Drug-induced hypersensitivity syndrome in Adult

Print Images (27)
Contributors: Philip I. Song MD, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Drug-induced hypersensitivity syndrome (DIHS), or drug reaction with eosinophilia and systemic symptoms (DRESS), is a serious multisystem drug reaction. It is an idiosyncratic reaction consisting of fever, rash, eosinophilia, and internal organ involvement. It tends to occur between 2-6 weeks after starting a new medication but may develop months later. A rash is present in over 80% of cases. Additional clinical findings include pharyngitis, lymphadenopathy, and facial and hand edema, while internal organ involvement most commonly affects the liver and hematologic and renal systems. Some cases may also be associated with reactivated viral infection (eg, human herpesviruses 6 and 7 or Epstein-Barr virus), although the pathogenic role of this viral reactivation, if any, is yet to be determined. A genetic predisposition has been identified; a number of HLA genes have been shown to be genetic markers for severe cutaneous adverse reactions, including DIHS.

The most commonly implicated drug groups causing DIHS include anticonvulsants, sulfonamides, and nonsteroidal anti-inflammatory drugs (NSAIDs). Anticonvulsants include phenytoin, carbamazepine, phenobarbital, and lamotrigine. (DIHS secondary to anticonvulsants is occasionally referred to as anticonvulsant hypersensitivity syndrome.) Sulfonamide-induced DIHS can have an earlier onset than hypersensitivity syndromes caused by other classes of antibiotics, appearing as early as 7-14 days after initiation of therapy. Minocycline, allopurinol, azathioprine, metronidazole, dapsone, antiretroviral agents (eg, abacavir), clopidogrel, and ticlopidine are other known causes of DIHS.

Any new drugs taken in the preceding 2 months before the onset of fever, rash, liver dysfunction, lymphadenopathy, and other signs of systemic illness should be considered suspect inducers of DIHS.

It is imperative to withdraw the suspect medication(s) as soon as possible, as there is a 10% mortality associated with this syndrome. Long-term sequelae of DIHS include autoimmune conditions such as thyroiditis, myocarditis, pancreatitis, or systemic lupus erythematosus, or infectious complications such as herpesvirus infections and pneumonia (typically seen in the corticosteroid dosing reduction phase).

Codes

ICD10CM:
L27.0 – Generalized skin eruption due to drugs and medicaments taken internally

SNOMEDCT:
427640001 – Non-allergic drug hypersensitivity disorder

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 01/31/2017
Last Updated: 08/31/2018
Copyright © 2019 VisualDx®. All rights reserved.
Emergency: requires immediate attention
Drug-induced hypersensitivity syndrome in Adult
Captions OFF Print 27 Images Filter Images
View all Images (27)
(with subscription)
 Reset
Drug-induced hypersensitivity syndrome : Facial edema, Fever, Hepatomegaly, Rash, ALT elevated, AST elevated, Lymphadenopathy, Proteinuria, Widespread, WBC elevated, EOS increased
Clinical image of Drug-induced hypersensitivity syndrome
Widespread erythema and secondary purpuric macules on the leg of a patient with hypersensitivity syndrome from an anticonvulsant.
Copyright © 2019 VisualDx®. All rights reserved.